Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 5, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 16, 2017, 8:19 PM HST for Kalawao County, Hawaii. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2017, 8:19 PM HST (06:19 UTC)
- Expired
- Jan 17, 2017, 3:39 AM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559 WWHW70 PHFO 170619 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 819 PM HST MON JAN 16 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... ...WIND ADVISORY FOR THE HALEAKALA SUMMIT... .AN UPPER LEVEL RIDGE BUILDING NORTH OF THE ISLANDS HAS INCREASED WINDS OVER THE BIG ISLAND SUMMITS AND THE SUMMIT OF HALEAKALA ON MAUI. THE STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH TONIGHT ON HALEAKALA AND THROUGH AT LEAST TUESDAY OVER THE BIG ISLAND. HIZ028-171600- /O.CON.PHFO.HW.W.0002.000000T0000Z-170118T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 819 PM HST MON JAN 16 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * TIMING...THROUGH TUESDAY. * WINDS...EAST WINDS 45 TO 60 MPH WITH GUSTS TO 70 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING AND HIKING VERY DANGEROUS. THESE WINDS CAN SLAM DOORS OPEN OR CLOSED FORCEFULLY ENOUGH TO CAUSE DAMAGE OR INJURIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ HIZ022-171600- /O.NEW.PHFO.WI.Y.0005.170117T0619Z-170117T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 819 PM HST MON JAN 16 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. * TIMING...THROUGH TONIGHT. * WINDS...35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
1 follow-up statement
701 WWHW70 PHFO 171339 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 AM HST TUE JAN 17 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL KEEP WINDS ELEVATED ACROSS THE BIG ISLAND SUMMITS THROUGH AT LEAST THIS EVENING. HIZ028-180400- /O.CAN.PHFO.HW.W.0002.000000T0000Z-170118T0400Z/ /O.NEW.PHFO.WI.Y.0006.170117T1339Z-170118T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 339 AM HST TUE JAN 17 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...THROUGH 6 PM THIS EVENING. * WINDS...EAST WINDS 45 TO 55 MPH WITH GUSTS TO 60 MPH. * IMPACTS...STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY IN HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ022-171445- /O.CAN.PHFO.WI.Y.0005.000000T0000Z-170117T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 339 AM HST TUE JAN 17 2017 ...WIND ADVISORY IS CANCELLED... WINDS HAVE DROPPED BELOW ADVISORY LEVELS AT THE HALEAKALA SUMMIT, THEREFORE THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 16, 3:52 PM HST, 4 hours 27 minutes earlier.
Area forecast discussion, Jan 16, 3:52 PM HST, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 352 PM HST Mon Jan 16 2017 .SYNOPSIS... Trade winds will build slowly from east to west across the state through Tuesday as a ridge of high pressure pushes north away from the islands. Limited showers will favor the windward and mountain areas through the week. A change in weather is expected this weekend as a weak front ushers in strong trade winds and increasing showers. && .DISCUSSION... Clear skies prevail across much of the state this afternoon except over Kauai where daytime heating and sea breezes have brought overcast skies. Moderate trade winds are blowing over the Big Island and Maui county, while variable winds remain over Oahu and Kauai. A ridge of high pressure sits just north of Kauai and it stretches into the East Pacific. The ridge is expected to push north slowly over the next few days, and that movement will allow gentle trade winds to reach Oahu and Kauai Tuesday and Wednesday. Things will be more breezy over Maui County and the Big Island with the exiting ridge allowing for increasing winds. The returning trades will also reinstate our normal windward and mauka showers Tuesday and through the week, though only limited rainfall is expected. A front will approach the islands from the northwest late in the week, and it is expected to reach the smaller islands over the weekend. There will be an uptick in rainfall with the passing of the front but the most noticeable change will be increasing trade winds behind the front. A healthy high pressure will drive strong trade winds across the state Saturday and Sunday with the winds pushing clouds and showers into windward areas and up the mountain slopes. Some showers will blow over to leeward locations as well. Winds at the Big Island summits have increased today, prompting the issuance of a wind warning. A building ridge in the mid atmosphere located north of the islands is responsible for the increasing winds at the summits. The warning has been issued through Tuesday, but may need to be extended as the midlevel ridge remains in place through midweek. && .AVIATION... Light ESE flow will gradually turn ENE by Tuesday afternoon. Light sea breezes along leeward coasts will give way to weak offshore land breezes after sunset. Ragged clouds and isolated showers will favor windward slopes and coasts. Partial clearing expected along leeward coasts late this evening. Isolated MVFR CIGS possible in passing -shra. Otherwise, VFR conditions will prevail all areas. Increasingly strong summit winds on the Big Island could necessitate an AIRMET for strong surface winds later this evening. && .MARINE... A surface ridge currently located about 150 nm N of Kauai will drift northward during the next couple of days. Under very stable conditions, E to ESE trade winds are being accelerated around the high terrain around the Big Island, where a Small Craft Advisory (SCA) is in effect near South Point and in the Alenuihaha Channel. Gentle to moderate ESE winds will continue across the western half of the state today, followed by increasing E winds on Tuesday. As the ridge retreats northward on Wednesday, E trade winds will briefly build over the island chain, which will likely require an expansion of the SCA. On Thursday and Friday, winds will decrease as the ridge is weakened by an approaching front. The front is expected to produce strong NE winds and large, rough, short-period seas during the weekend, leading to SCA conditions over all waters. Moderate WNW swell will continue for the next couple of days. The next large WNW swell will build late Tuesday night, peak late Wednesday, then drop to moderate levels by Thursday night. This swell is expected to be similar to the last large WNW swell from a couple of days ago. As a result, expect warning level surf on Wednesday and Wednesday night for most N and W facing shores of the smaller islands. The Kona coast of the Big Island will also experience surf near or at the warning level late Wednesday night and early Thursday. A front expected to move down the island chain during the weekend will likely produce large, rough, short- period seas from the NE, and a High Surf Advisory will likely be needed for E facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM HST Tuesday for Big Island Summits. Small Craft Advisory until 6 PM HST Tuesday for Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && Morrison...Discussion Wroe...Marine Bedal...Aviation
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:36 PM HST | High Wind Warning | HFO | Hawaii | 12 hr |
| Jan 17, 3:39 AM HST | Wind Advisory | HFO | Hawaii | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.